MAUDE Adverse Event Report: SYNTHES GMBH FIX-SLEEVE F/STEPPED REAMER; MISC ORTHO SURGICAL INSTR

SYNTHES GMBH FIX-SLEEVE F/STEPPED REAMER; MISC ORTHO SURGICAL INSTR
Catalog Number 03.037.023
Medical Device Problem Code Compatibility Problem (2960)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2020, the patient underwent open reduction internal fixation surgery for her femoral trochanteric fracture.During the surgery, the guide wire sleeve broke the exterior cortical bone and contacted with the nail.The surgery was completed successfully with 30 minutes delay.The patient outcome was stable.Concomitant device reported: unknown guidewire (part # unknown, lot # unknown, quantity 1), unknown reamer (part # unknown, lot # unknown, quantity 1), unknown hammer (part # unknown, lot # unknown, quantity 1).This complaint involves eight (8) devices.This report is for (1) fix-sleeve f/stepped reamer.This report is 6 of 8 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6- the parts that have been provided are fully functional.The complaint describes that the guide wire penetrated the humeral head during impaction of the blade.The guidewire is supposed to move independently form the provided parts.The guide wire used for the test did move freely and thus another reason for a jamming an thus displacement during impaction might be the original guide wire which was not provided.The complaint also describes that the sleeve penetrated the lateral cortex and contacted the nail.This is possible if the nut is sliding freely.The clicking and blocking of the nut is done in combination with the aiming arm which was not provided.Tested with the aiming arm at hand the nut functioned as intended.The original aiming arm that might be the reason for a free sliding nut and thus reason for an unintended change of depth was not provided.Furthermore, it was described that the blade was hard to insert and that the sleeve touched the nail.A misalignment between the aiming arm, the aiming arm attachment, the nail, the sleeve and the blade could explain this complaint.Due to the missing original components of that construct, this can not be evaluated.The missing color coding is not responsible for the described complaint.Even with the missing color-coding the instruments can only be assembled in the correct way but it might need some ¿twiddling¿ to assemble it.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot : part: 03.037.023, lot: 9258421, manufacturing site: hägendorf, release to warehouse date: 25 march 2015.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
FIX-SLEEVE F/STEPPED REAMER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key10912537
Report Number8030965-2020-09240
Device Sequence Number14174388
Product Code LXH
UDI-Device Identifier07611819642492
UDI-Public(01)07611819642492
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.037.023
Device Lot Number9258421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2020
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer12/17/2020
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date12/17/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BUTTRESS/COMPR-NUT; CONNECSCR F/TFNA HELIC BLADE+SCR; GUIDE SLEEVE YELL; GUIDEWIRE Ø3.2 L400; TFNA HELICAL-BLADE IMPACT; UNK - GUIDEWIRE; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: TRAUMA; UNK - NAIL HEAD ELEMENTS: HELICAL BLADE; UNK - NAILS: FEMORAL; UNK - REAMERS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR